Alert archive / Pennsylvania / Flash Flood Warnings in 2009
Flash Flood Warning 9, NWS Binghamton, NY
NWS Binghamton, NY issued this flash flood warning at Jul 3, 2009, 3:35 PM EDT for Luzerne County, Pennsylvania. It was in force for 5 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 3, 2009, 3:35 PM EDT (19:35 UTC)
- Expired
- Jul 3, 2009, 8:19 PM EDT
- In force
- 5 hr
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Flood severity
- None
County Luzerne County, PA
The radar
The Binghamton radar (KBGM), 103 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 3:50 PM EDT | FLASH FLOOD | Swoyersville, PA | WATER AND DEBRIS RUNNING ACROSS MAIN ST SEVERAL FEET DEEP. |
| Jul 3, 4:00 PM EDT | FLASH FLOOD | Luzerne, PA | MUDSLIDE CLOSED BUNKER HILL ROAD. SEVERAL OTHER ROADS CLOSED WITH WATER ON THEM. LIGHTNING STRUCK 10 TO 12 HOUSES. NUMEROUS HOUSES WITH BASEMENT FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 7.6 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 29 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 637 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -55 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KBGM 031935 FFWBGM PAC079-040130- /O.NEW.KBGM.FF.W.0009.090703T1935Z-090704T0130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BINGHAMTON NY 335 PM EDT FRI JUL 3 2009 THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL LUZERNE COUNTY IN NORTHEAST PENNSYLVANIA... * UNTIL 930 PM EDT * AT 332 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF EXCESSIVE RAINFALL OVER THE WARNED AREA. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DALLAS... EDWARDSVILLE...FERN BROOK...KINGSTON...LAFLIN...LARKSVILLE... LUZERNE...PENOBSCOT...PLAINS...PLYMOUTH...PRESTON...SHAVERTOWN... SUGAR NOTCH...SWOYERSVILLE...WEST WYOMING...WILKES-BARRE... WILKES-BARRE TOWNSHIP AND WYOMING. RADAR RAINFALL ESTIMATES WERE AROUND 2 INCHES. RAIN FROM A THUNDERSTORM WAS STILL IN THE AREA WITH UP TO ANOTHER INCH EXPECTED. SOME OF THIS RAIN WILL FALL IN URBAN AREAS WHERE MOST OF THE RAIN WILL RUN OFF. IN ADDITION THE RAIN WILL CAUSE TOBY CREEK TO RISE QUICKLY. PLEASE REPORT FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE AT 1-877-633-6772...OR BY EMAIL AT BGM.STORMREPORT@NOAA.GOV. PRECAUTIONARY/PREPAREDNESS ACTIONS... RAPID FLOODING OF STREAMS...CREEKS...URBAN...AND POOR DRAINAGE AREAS IS LIKELY IN AND NEAR THESE LOCATIONS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. && LAT...LON 4128 7574 4115 7587 4129 7610 4137 7596 $$ TAC
2 follow-up statements
000 WGUS71 KBGM 032117 FFSBGM FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 517 PM EDT FRI JUL 3 2009 PAC079-040130- /O.CON.KBGM.FF.W.0009.000000T0000Z-090704T0130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LUZERNE PA- 517 PM EDT FRI JUL 3 2009 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM EDT FOR CENTRAL LUZERNE COUNTY... AT 504 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED A THUNDERSTORM PRODUCING FLASH FLOODING * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DALLAS... EDWARDSVILLE...FERN BROOK...KINGSTON...LAFLIN...LARKSVILLE... LUZERNE...PENOBSCOT...PLAINS...PLYMOUTH...PRESTON...SHAVERTOWN... SUGAR NOTCH...SWOYERSVILLE...WEST WYOMING...WILKES-BARRE... WILKES-BARRE TOWNSHIP AND WYOMING. LOCAL OFFICIALS REPORT THAT SEVERAL ROADS ARE CLOSED DUE TO WATER COVERING THE ROADS. A LANDSLIDE CLOSED BUNKER HILL ROAD IN THE TOWN OF LUZERNE. RADAR RAINFALL ESTIMATES WERE 2 TO 3 INCHES WHICH FELL IN ABOUT AN HOUR. ADDITIONAL RAINFALL FROM SHOWERS WILL BE LESS THAN A QUARTER OF AN INCH. THIS RAIN SHOULD HAVE LITTLE EFFECT. PLEASE REPORT FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE AT 1-877-633-6772...OR BY EMAIL AT BGM.STORMREPORT@NOAA.GOV. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. && LAT...LON 4128 7574 4115 7587 4129 7610 4137 7596 $$
000 WGUS71 KBGM 040019 FFSBGM FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 819 PM EDT FRI JUL 3 2009 PAC079-040024- /O.CAN.KBGM.FF.W.0009.000000T0000Z-090704T0130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LUZERNE PA- 819 PM EDT FRI JUL 3 2009 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL LUZERNE COUNTY... * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DALLAS... EDWARDSVILLE...FERN BROOK...KINGSTON...LAFLIN...LARKSVILLE... LUZERNE...PENOBSCOT...PLAINS...PLYMOUTH...PRESTON...SHAVERTOWN... SUGAR NOTCH...SWOYERSVILLE...WEST WYOMING...WILKES-BARRE... WILKES-BARRE TOWNSHIP AND WYOMING. SHOWERS AND THUNDERSTORMS ENDED SEVERAL HOURS AGO. A PASSING SHOWER IS POSSIBLE TONIGHT BUT SIGNIFICANT PRECIPITATION IS NOT EXPECTED. COUNTY OFFICIALS SAY ROADS THAT WERE IMPASSABLE DUE TO FLOODING EARLIER HAVE BEEN REOPENED NOW. BUNKER HILL ROAD IN THE TOWN OF LUZERNE REMAINS CLOSED DUE TO A LANDSLIDE. PLEASE REPORT FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE AT 1-877-633-6772...OR BY EMAIL AT BGM.STORMREPORT@NOAA.GOV. LAT...LON 4128 7574 4115 7587 4129 7610 4137 7596 $$ TAC
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 3:28 PM EDT, 7 minutes earlier.
Area forecast discussion, Jul 3, 3:28 PM EDT, 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 328 PM EDT FRI JUL 3 2009 .SYNOPSIS... A WEAK AREA OF HIGH PRESSURE WILL BUILD INTO THE REGION WITH DRIER WEATHER AND MODERATING TEMPERATURES EXPECTED THROUGH THE WEEKEND. ANOTHER UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE INTO THE AREA ON MONDAY BRINGING MORE CLOUDS AND SHOWERS. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... UPPER LEVEL SPOKE OF ENERGY ROTATING AROUND CUT OFF LOW OVER SW QUEBEC WILL MOVE EAST OF THE AREA TONIGHT. NUMEROUS SHOWERS LATE THIS AFTERNOON AND EARLY EVENING WILL COME TO AN END EARLY UPON THE LOSS OF DIURNAL HEATING. A SECONDARY WAVE IS FCST TO DIVE SOUTH ACROSS ERN LK ONTARIO AND NRN NY LATE THIS EVENING. THIS MAY TRIGGER ANOTHER FEW SHOWERS FOR THE TUG HILL AND WRN MHWK VALLEY AROUND MIDNIGHT...OTHERWISE DRY ADVECTION AND NEG POTENTIAL VORTICITY ADVECTION WILL PROMOTE DRY WX. FCST SOUNDINGS SHOW MOISTURE REMANING IN THE BOUNDARY LAYER...SO SOME STRATUS AND FOG IS POSSIBLE. AS DRIER ADVECTION DEEPENS TOWARD MORNING WE ARE EXPECTING A CLEARING TREND. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/... UPPER SHORT WAVE NOW MOVING NORTH OF THE UPR GTLKS WILL MOVE THROUGH NNY TONIGHT AND FINALLY BE THE KICKER FOR THE PERSISTENT UPPER LOW THAT HAS PLAUGED THE NORTHEAST FOR DAYS. THE UPR LOW WILL STILL BE FAIRLY CLOSE...LOCATED OVER SRN QUEBEC THROUGH THE WEEKEND...BUT WE WILL BE SETTING UP IN A DRIER NORTHWESTERLY FLOW WHICH SHOULD BRING A COUPLE OF THE BETTER DAYS WEVE EXPERIENCED IN THE LAST TWO WEEKS. SATURDAY APPEARS TO BE A VERY DECENT DAY WITH SUNSHINE MIXED WITH FAIR WX CU AND COMFORTABLE TEMPERATURES IN THE MID-UPR 70S AND LOW DEWPOINTS. SATURDAY NIGHT LOOKS TO BE RELATIVELY COOL FOR THIS TIME OF YEAR WITH LOWS DIPPING INTO THE UPR 40S IN OUR VALLEYS. AS WE HEAD INTO SUNDAY...THE NAM AND GFS DISAGREE WITH SPEED AND TIMING OF ANOTHER UPPER LEVEL DISTURBANCE MOVING THRU THE NW FLOW. WE WILL FOLLOW THE SLOWER...AND THUS DRIER GFS WHICH HAS LITTLE MOISTURE RETURN AND MAINTAINS AT LEAST A FLAT RIDGE OVER THE REGION. THE ECMWF IS ALSO SUPPORTING THIS. SUNDAYS FORECAST WILL THEREFORE AGAIN BE DRY WITH PARTIAL CLOUDINESS AND TEMPERATURES IN THE 70S. THE TROF IN THE EAST IS THEN EXPECTED TO START RELOADING SUN NITE INTO MONDAY WITH ANOTHER CUTOFF LOW DROPPING SOUTHEAST INTO NY. WILL LEAN WITH THE GFS/ECMWF TRENDS...BUT EVEN THE NAM HAS A SIMILAR GENERAL SOLUTION. WILL BRING THE CHANCE FOR SHOWERS BACK INTO THE FORECAST SUN NITE- MONDAY. WILL LEAN MORE TOWARD MONDAY BASED ON DIURNAL STABILITY TRENDS. && .LONG TERM /MONDAY NIGHT THROUGH THURSDAY/... THE MAIN STICKING POINT FOR THE FIRST PART OF THIS PERIOD CONCERNS THE ULTIMATE AMPLIFICATION/PROGRESSION OF ANOTHER NORTHEASTERN U.S./EASTERN CANADIAN UPPER LOW. THE GFS CONTINUES TO BE THE MORE PROGRESSIVE MODEL...OPENING THIS FEATURE UP MUCH MORE QUICKLY AND MOVING IT OFF TO THE NORTHEAST. MEANWHILE...THE EURO MODEL DIGS THIS SYSTEM FARTHER SOUTH TOWARDS NY STATE...AND IS SLOWER TO LIFT IT OUT BY WEDNESDAY OR THURSDAY. HPC IS STILL SIDING WITH THE EURO...AND THUS SO WILL WE. AS A RESULT...WELL INDICATE SCATTERED DIURNALLY DRIVEN CONVECTION ON TUESDAY...BECOMING MORE ISOLATED BY WEDNESDAY...AS HEIGHTS GRADUALLY BEGIN TO RISE. LATE IN THE WEEK...MODEL CONSENSUS IS FOR RIDGING TO BUILD NORTHEASTWARD FROM THE CENTRAL U.S...ALLOWING RAIN-FREE CONDITIONS TO PREVAIL...WITH MORE SEASONAL TEMPERATURES THAN WEVE SEEN LATELY (HIGHS INTO THE 80S). AT THIS EARLY JUNCTURE...IT APPEARS THAT A FRONTAL BOUNDARY COULD APPROACH ON SATURDAY...SO WEVE INSERTED A CHANCE FOR SHOWERS OR THUNDERSTORMS. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... EXPECT OCCASIONAL RESTRICTIONS IN SHOWERS/ISOLATED THUNDER THIS AFTERNOON...ALTHOUGH MUCH OF THE TIME VFR SHOULD PREVAIL. TONIGHT...AFTER PREVAILING VFR FOR THE FIRST PART OF THE EVENING...LOOK FOR MVFR CEILINGS TO DEVELOP OVERNIGHT...AS A STRATUS CLOUD DECK DEVELOPS. LACK OF CLEARING SHOULD PREVENT MUCH RADIATION FOG FROM FORMING...SO WEVE OPTED TO KEEP THINGS AS MVFR AT KELM. SATURDAY...WERE ANTICIPATING RAPID IMPROVEMENT BY MID- MORNING...AS MUCH DRIER AIR SWEEPS IN. WEST TO NORTHWEST WINDS AROUND 10 KT THIS AFTERNOON...SHOULD DIMINISH TO UNDER 5 KT TONIGHT...THEN PICK UP AGAIN TO 10-15 KT SATURDAY. OUTLOOK... .SUNDAY...MAINLY VFR. .MONDAY AND TUESDAY...RESTRICTIONS POSSIBLE IN SCATTERED SHOWERS AND THUNDERSTORMS...MOSTLY IN THE AFTERNOON HOURS. .WEDNESDAY...OTHER THAN POSSIBLE EARLY MORNING IFR FOG...MOSTLY AT KELM...MAINLY VFR EXPECTED. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...JAB NEAR TERM...JAB SHORT TERM...JAB LONG TERM...MLJ AVIATION...MLJ
Hazardous weather outlook, Jul 3, 4:17 AM EDT, 11 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 417 AM EDT FRI JUL 3 2009 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-040830- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO- OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA- NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 417 AM EDT FRI JUL 3 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PN
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 3:08 PM EDT | Areal Flood Advisory | BGM | Luzerne | 3 hr |
Nearby
Flash Flood Warnings in Pennsylvania, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.